MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-02C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/26/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a biopsy was performed in a different depth location in the brain than anticipated and planned with the brainlab navigation involved -with the desired diagnostic samples not retrieved, and a laser fiber depth needed adjustment for the following thermal laser treatment in the brain to be successful as intended- despite according to the surgeon (treating clinician): - the deviation of the laser fiber depth, too short in its accurate path, was detected by the surgeon with an mri scan before administering the thermal laser treatment in the brain, and the placement was corrected to the to the intended target by advancing it further down to the desired depth at the very same procedure.- the outcome of the thermal laser treatment was successful as intended.- there were no further changes to invasive actions of the planned surgery/procedure.- there was no harm or negative effect to the patient due to the too short depth of the biopsy taken and the initial laser fiber placement, also not due to the surgery/anesthesia prolong of ca.5-10min for the additional ct scan.- there were further no remedial actions necessary, done or planned for this patient.There was no prolong of hospitalization either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the deviating depths of the brain biopsy and the initial laser fiber placement with the aid of navigation, being ca.10mm shallow from the intended target, is: - a not sufficiently accurate image fusion (alignment of the patient's different scans in the navigation) of the pre-operative mri navigated on, and the intra-operative ct scan registering the patient anatomy to navigation, that was accepted by the surgeon and used with navigation.An inaccurate fusion affects navigation accuracy and causes a difference in the tracked instrument's position on the fused dataset in comparison to the actual patient anatomy.Navigation data provided by the hospital show visible misalignment between the two datasets.The direction of the misaligned datasets in the suboptimal fusion fits to the placements being too shallow from the intended target.The quality of the fusion was negatively influenced by scatter/artifacts present in the ct data set, and the user did not utilize available image fusion software tools to eliminate these artifacts such as adjusting the windowing or adjusting the region of interest.Apparently, the resulting deviation between the two not sufficiently accurate fused image datasets was not recognized by the user with the required thorough verification of the fusion result, and correspondingly did not address it with the available image fusion functions to improve the result before use with navigation.The resulting deviation between the actual anatomy location during the surgery and the fused pre-operative patient image scan displayed by the navigation for instrument position visualization was apparently not recognized by the user with the necessary continued verification of navigation accuracy throughout the surgery and before performing significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a biopsy and a laser interstitial thermal therapy (litt) for a metastasis to the brain, located left frontal ca.54mm deep in the brain with a size of ca.0.56ccm, has been performed with the aid of the brainlab cranial navigation version 3.1.Placement of one laser fiber was intended, with a biopsy beforehand with the same path and target.A trajectory was planned before the surgery on a pre-operative mri scan.During the procedure the surgeon: - positioned the patient in a supine orientation in a non-brainlab head holder, and attached the reference array for navigation to the head holder.- acquired an intra-operative ct scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation, and fused the pre-operative mri scan with the planned trajectory to it.- verified the accuracy of the registration to navigation on anatomical landmarks with the navigated softouch, and the fusion, and accepted the accuracy to proceed.- determined the trajectory's entry point in the skull with the aid of navigation and marked it with a pen on the patient's skin.- draped the patient and exchanged the navigation reference array to a sterile one.- created a burr hole (craniotomy) in the skull bone, by drilling through a guide sheath placed inside the navigated varioguide with position display on the patient scan, aligned to the planned trajectory and with first comparing the drill's position to the skin marking.- placed a non-brainlab bolt, aligned to the by the varioguide shown trajectory, into the burr hole for the laser fiber.- switched out the guide sheath to a biopsy adapter, and determined the depth of the target with the navigated pointer, to adjust the stopper on the biopsy needle.- took two biopsy samples following the planned trajectory (single pass) and target with a navigated biopsy needle through the navigated varioguide and the placed bolt.To ensure that the cutting window of the needle was within the tumor, the surgeon decided to advance the biopsy needle a little further, also adjusting the stopper a bit correspondingly.- determined that the samples appear visually as normal brain tissue rather than the desired pathological tissue.- measured the distance from the placed bolt to the planned target with the navigated pointer to determine the depth for the intended laser placement.- acquired an intra-operative ct scan and determined that the depth location of the biopsy taken was by ca.10mm too short from the target, while the entry and the path of the biopsy needle was accurate to the planned/intended trajectory.- pathology confirmed that the biopsy tissue was normal brain tissue, and did not contain the desired pathological sample.- sent the patient to an mri location to continue with the litt procedure.- placed the laser fiber guided by the placed bolt to the depth as formerly measured with navigation (the laser fiber/treatment was not directly navigated, the litt procedure was planned to be under mri guidance).- upon mri imaging for the litt procedure, before commencing the laser treatment, the surgeon detected that also the laser fiber depth was by ca.10mm too short from the intended target, while the entry and path was accurate as intended.- adjusted the laser fiber position to the correct intended target by advancing it further down to the desired depth, and completed the litt treatment successfully as intended.According to the surgeon (treating clinician): - the deviation of the laser fiber depth, too short in its accurate path, was detected by the surgeon with an mri scan before administering the thermal laser treatment in the brain, and the placement was corrected to the to the intended target by advancing it further down to the desired depth at the very same procedure.- the outcome of the thermal laser treatment was successful as intended.- there were no further changes to invasive actions of the planned surgery/procedure.- the desired pathological/diagnostic biopsy sample was not retrieved at this surgery.- there was no harm or negative effect to the patient due to the too short depth of the biopsy taken and the initial laser fiber placement, also not due to the surgery/anesthesia prolong of ca.5-10min for the additional ct scan.- there were further no remedial actions necessary, done or planned for this patient.There was no prolong of hospitalization either.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key20039430
Report Number8043933-2024-00046
Device Sequence Number3048388
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02C
Device Catalogue Number26650B
Device Lot NumberSW V. 3.1.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/26/2024
Initial Report FDA Received Date08/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/01/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown